Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
DanTheMan123

Worried That I Ruined My Skin Through Poor Use Of Retinoids

Recommended Posts

I started Differin way back in January of 2011. My dermatologist didn't mention anything about easing into it if I recall correctly. I used it every night from day one, and I never moisturized. I did this for 3 months, then switched to Retin-A, which I used every night, no moisturizer. Then after 3 months of that I got on Epiduo, and used that for 1 month... Until one day I went to the hairdresser, and sitting in that chair, looking at my face, I saw how ridiculously red and irritated it looked. It was so awful, I felt it had never looked worse even though a lot of the acne had gone down.

I immediately discontinued use of the Epiduo. That was in August. It has been over 4 months since I quit the creams, and my face definitely doesn't look as bad as it did then, but it still looks very inflamed and I know it was not like this prior to using the retinoids. From January 2011 to August 2011, I used a retinoid every single night, and I'm pretty sure I never moisturized that whole time, or almost not at all.

Right now I still have a lot of acne marks left on my face, but they don't really seem active. I feel like I stopped breaking out immediately after starting the retinoids all the way back in January. All my acne now is leftover from the treatment, and it hasn't changed at all in the 4 months since I've been off the cream. I really can't figure out if my facial redness/inflamation is due to the remaining acne, or to the side effects of poor retinoids use over the course of 8 months. I don't have a working camera at the moment, but if I get a new phone tomorrow I might post pictures of my skin to get some thoughts on it.

I just started Accutane a week ago to hopefully clear up my remaining acne, but my dermatologist seemed convinced that my skin is very inflamed. I can't help but wonder if my poor use of the retinoids did this, and I feel like even though I'm starting Accutane, my skin is (pardon my french) totally ****'d and beyond fixing.

I just wanted to get this off my chest, and maybe get some thoughts on this theory of mine. I know it might be tough to offer an opinion without pictures, I will try and get some up tomorrow or as soon as possible.

Edited by DanTheMan123

Share this post


Link to post
Share on other sites

Now that just started accutane be very gentle with your skin and moisturize.Don't pick or pop any pimples cause you can scar very easy while on accutane.I don't think your skin is *****d.Use a gentle cleanser(cetaphil or cerave) and moisturizer and also a sunscreen during the day.Just give your skin a break and let it heal from all the retinoids.I wish you the best of luck and a happy new year to you!!

Edited by CollectedSoul

Share this post


Link to post
Share on other sites

Any idea how long it takes to heal from topical retinoids? I was on retin-a for 5 months then differin for 5, now I have lots of red marks left behind (some small pimples here and there) and a red complexion. Been off differin for about a month and a half, and face is vey red still. I use gentle cleanser plus essential oils and moisturizer for red skin.

Share this post


Link to post
Share on other sites

Why did you change retinoids so often that I am sure had to have a bad effect on your skin since they take 6-8 weeks to fully begin to work. Another thing when using retinoids sunscreen is very IMPORTANT 30spf and higher 50 at best. Retinoids dry out your skin extremely and being in the sun using a retinoid causes hyperpigmentation "discoloration" of the skin you must use sunscreen atleast if you dont moisturize at night. My complexion is very red as well but moisturizing it helps. I used a skin bleacher from the dermatoligist for the discoloration caused from the acne its called hydroquinone you put only on parts of your skin that is your natural skin color like purple, red, or brown blotches.

Share this post


Link to post
Share on other sites

I used Bp and its made the pores on my face so big now, and I am using differin and it too has made the holes in my nose MASSIVE, so depressing.

Share this post


Link to post
Share on other sites

nothing is ruined it is always fixible...I once used a clinique face wash that was for redness reduction- mostly for rosacia patients but they recommended it to me and If i recall it really worked I would try that, actually I will try it myself once I use up all the stuff I already have...

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×